Somnambulistic-like behaviour in patients attending a lithium clinic.Int Clin Psychopharmacol. 1999 May; 14(3):173-5.IC
The prevalence of somnambulistic-like behaviour related to treatment with lithium alone or in combination with other psychotropic medications was evaluated in patients attending a lithium clinic. A written questionnaire on somnambulistic-like behaviour was completed by 389 patients. Information was provided on the time of occurrence, frequency and severity of the episodes, the presence of childhood somnambulism, and the temporal relationship between psychiatric treatment and somnambulistic-like behaviour. Twenty-seven (27) patients (6.9%) presented sleepwalking behaviour related to the onset of treatment with lithium alone or in combination with other psychotropic drugs. Forty-five patients (11.6%) reported childhood somnambulism and 12 of them (27%) had their childhood somnambulism reactivated by the medication. Most patients had a diagnosis of bipolar affective disorder but somnambulistic-like behaviour also occurred in patients with other axis 1 diagnosis. Sleep-related violence was seldomly reported. Therefore, lithium alone or in combination with other psychotropic drugs may induce somnambulistic-like behaviour. A history of childhood somnambulism may increase the risk of developing sleepwalking behaviour while under psychotropic drugs treatment.